Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 229, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Aug 13, 2017, 4:11 PM CDT for Hemphill County, Roberts County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 13, 2017, 4:11 PM CDT (21:11 UTC)
- Expired
- Aug 13, 2017, 4:50 PM CDT
- In force
- 39 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Hemphill County, TX, Roberts County, TX
The radar
The Amarillo radar (KAMA), 121 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 13, 3:41 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 9.2 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 553 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 527 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.1
The text
As transmitted.
000
WUUS54 KAMA 132111
SVRAMA
TXC211-393-132230-
/O.NEW.KAMA.SV.W.0229.170813T2111Z-170813T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
411 PM CDT SUN AUG 13 2017
The National Weather Service in Amarillo has issued a
* Severe Thunderstorm Warning for...
Eastern Roberts County in the Panhandle of Texas...
Western Hemphill County in the Panhandle of Texas...
* Until 530 PM CDT
* At 411 PM CDT, a severe thunderstorm was located 10 miles northwest
of Lora, or 11 miles north of Miami, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible.
Hail damage to vehicles is expected.
* Locations impacted include...
Canadian and Lora.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3562 10043 3577 10084 3603 10089 3604 10036
3562 10035
TIME...MOT...LOC 2111Z 264DEG 12KT 3586 10068
HAIL...1.00IN
WIND...60MPH
$$
Beat2 follow-up statements
998
WWUS54 KAMA 132130
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
430 PM CDT SUN AUG 13 2017
TXC211-393-132230-
/O.CON.KAMA.SV.W.0229.000000T0000Z-170813T2230Z/
Roberts TX-Hemphill TX-
430 PM CDT SUN AUG 13 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHEASTERN ROBERTS AND WESTERN HEMPHILL COUNTIES...
At 429 PM CDT, a severe thunderstorm was located 10 miles northwest
of Lora, or 12 miles north of Miami, moving east at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible. Hail
damage to vehicles is expected.
Locations impacted include...
Canadian and Lora.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3562 10043 3575 10074 3595 10084 3604 10036
3562 10035
TIME...MOT...LOC 2129Z 254DEG 8KT 3587 10065
HAIL...1.00IN
WIND...60MPH
$$
Beat886
WWUS54 KAMA 132150
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
450 PM CDT SUN AUG 13 2017
TXC211-393-132200-
/O.CAN.KAMA.SV.W.0229.000000T0000Z-170813T2230Z/
Roberts TX-Hemphill TX-
450 PM CDT SUN AUG 13 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ROBERTS AND
WESTERN HEMPHILL COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until midnight CDT for
the Panhandle of Texas.
LAT...LON 3562 10043 3575 10074 3595 10084 3604 10036
3562 10035
TIME...MOT...LOC 2149Z 264DEG 12KT 3588 10056
$$
BeatWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 2:28 PM CDT, 1 hour 43 minutes earlier.
Area forecast discussion, Aug 13, 2:28 PM CDT, 1 hour 43 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 228 PM CDT Sun Aug 13 2017 .DISCUSSION... The flow in the mid and upper levels will become a little more northwesterly in the wake of a short wave trough moving through the western Great Lakes this afternoon. This northwest flow will provide increased directional shear as southerly winds on the surface veer around to the northwest in the mid levels. Also a mid level disturbance will move southeast in the northwest flow aloft and this should help to get organized showers and thunderstorms going off of the Colorado and New Mexico mountains. This activity is expected to develop into and MCS which is then expected to move southeast across the panhandles tonight. At this point, it looks like the western panhandles will have the best chance of rain given the track of the upper level disturbance. Some storms may become severe with large hail and damaging winds the main threat. Localized flooding will also be possible as these storms may be efficient rain producers given all of the low level moisture. The 12z sounding from AMA showed an inversion near 500 MB with a well mixed layer above that. But, it looks like this layer will get eroded as the upper level disturbance approaches this evening. As the flow aloft transitions from northwest to west and southwest Monday and Tuesday, our rain chances decrease some. Then our area may actually have a couple of dry days before the flow becomes northwesterly again by Friday night into next weekend. This will allow mountain convection to move this way once again. Temperatures are expected to be seasonal for much of this week after Monday. && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 61 86 65 90 65 / 90 20 40 20 20 Beaver OK 65 91 68 96 68 / 30 20 40 20 30 Boise City OK 59 85 63 89 62 / 60 20 40 20 20 Borger TX 67 89 69 93 70 / 70 20 40 20 20 Boys Ranch TX 63 88 67 93 65 / 90 20 40 20 20 Canyon TX 61 87 64 89 64 / 90 20 40 20 20 Clarendon TX 62 87 67 90 68 / 70 30 40 20 30 Dalhart TX 62 86 65 93 64 / 100 20 40 20 20 Guymon OK 65 89 67 94 66 / 40 20 40 20 20 Hereford TX 63 87 66 90 65 / 100 20 40 20 20 Lipscomb TX 67 90 69 94 70 / 40 30 40 20 30 Pampa TX 66 89 68 92 69 / 50 20 40 20 20 Shamrock TX 67 89 69 92 70 / 60 30 40 20 30 Wellington TX 68 91 69 92 71 / 60 30 40 20 30 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 24/15
Hazardous weather outlook, Aug 13, 2:37 PM CDT, 1 hour 34 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 237 PM CDT Sun Aug 13 2017 OKZ001>003-TXZ001>020-141200- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 237 PM CDT Sun Aug 13 2017 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. Thunderstorms are expected across the Oklahoma and Texas Panhandles through tonight. Some of the storms may become strong to severe, with large hail and damaging winds the primary hazards. In addition, heavy rainfall will be possible, which may lead to localized flooding or flash flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms will be possible across the Oklahoma and Texas Panhandles Monday through Tuesday night, and then again Friday night and Saturday. A few storms that develop during these time periods may become strong to marginally severe, with strong wind gusts and hail the primary hazards. In addition, heavy rainfall may accompany thunderstorms, which may lead to localized flooding or flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter groups and emergency management officials across the Oklahoma and Texas Panhandles should remain alert and be ready for possible activation.
In the hours before
Special weather statement, Aug 13, 3:48 PM CDT, 23 minutes before
Special Weather Statement National Weather Service Amarillo TX 348 PM CDT SUN AUG 13 2017 TXZ009-010-132115- Hemphill TX-Roberts TX- 348 PM CDT SUN AUG 13 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ROBERTS AND WESTERN HEMPHILL COUNTIES UNTIL 415 PM CDT... At 347 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles northwest of Lora, or 9 miles north of Miami, moving east at 10 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Canadian and Lora. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3575 10086 3604 10094 3602 10036 3564 10034 TIME...MOT...LOC 2047Z 276DEG 10KT 3582 10069 Beat
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 3:48 PM CDT | Special Weather Statement | AMA | Roberts | 27 min |
| Aug 13, 4:25 PM CDT | Special Weather Statement | AMA | Hansford | 50 min |
| Aug 13, 5:05 PM CDT | Severe Thunderstorm Warning | AMA | Dallam | 55 min |
| Aug 13, 5:44 PM CDT | Severe Thunderstorm Warning | AMA | Dallam, Hartley | 76 min |
| Aug 13, 5:49 PM CDT | Special Weather Statement | AMA | Wheeler | 26 min |
| Aug 13, 6:10 PM CDT | Severe Thunderstorm Warning | AMA | Hartley, Moore, Oldham, Potter | 80 min |
| Aug 13, 6:16 PM CDT | Severe Thunderstorm Warning | AMA | Dallam, Hartley, Oldham | 74 min |
| Aug 13, 6:19 PM CDT | Severe Thunderstorm Warning | AMA | Wheeler | 71 min |
| Aug 13, 6:44 PM CDT | Severe Thunderstorm Warning | AMA | Moore | 61 min |
| Aug 13, 6:55 PM CDT | Areal Flood Advisory | AMA | Moore | 4 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.